Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Mar 11, 2018, 12:03 AM CST for Cullman County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2018, 12:03 AM CST (06:03 UTC)
- Expired
- Mar 11, 2018, 1:00 AM CST
- In force
- 57 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Cullman County, AL
The radar
The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
557
WGUS54 KHUN 110603
FFWHUN
ALC043-110700-
/O.NEW.KHUN.FF.W.0004.180311T0603Z-180311T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
1203 AM CST SUN MAR 11 2018
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Cullman County in north central Alabama...
* Until 100 AM CST
* At 1203 AM CST, Doppler radar indicated a band of thunderstorms
producing heavy rain across northern and central Cullman county.
Between 1 and 2 inches of rain have already fallen, and echo
training will result in a continuation of heavy rainfall through
at least 1 AM CST. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3402 8711 3431 8711 3430 8648 3429 8648
3425 8650 3425 8652 3420 8655 3419 8655
3412 8660 3412 8663 3409 8666 3408 8670
3405 8668 3406 8671 3403 8670 3400 8674
$$
70/DD1 follow-up statement
724
WGUS74 KHUN 110657
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
1257 AM CST SUN MAR 11 2018
ALC043-110706-
/O.EXP.KHUN.FF.W.0004.000000T0000Z-180311T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cullman AL-
1257 AM CST SUN MAR 11 2018
...THE FLASH FLOOD WARNING FOR CULLMAN COUNTY WILL EXPIRE AT 100 AM
CST...
The threat of Flash Flooding is no longer expected. Please continue
to heed any remaining road closures that may be in effect.
LAT...LON 3402 8711 3431 8711 3430 8648 3429 8648
3425 8650 3425 8652 3420 8655 3419 8655
3412 8660 3412 8663 3409 8666 3408 8670
3405 8668 3406 8671 3403 8670 3400 8674
$$
StumpfWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 10:52 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 10, 10:52 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1052 PM CST Sat Mar 10 2018 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Tonight) Issued at 739 PM CST Sat Mar 10 2018 Elevated bands of convection have become more apparent last couple of hours over northwest through southern portions of northeast AL. There have been a few lightning strikes thus far. 00Z soundings indicate limited upright convective instability at BMX, but much higher values of CAPE further west in MS, AR and LA. The inflow will be increasing overnight due to the LLJ intensification in advance of the MCS in AR. We will be monitoring rainfall trends as we go through the evening, as the 18Z NAM indicated 3-4 inches of rainfall through 15Z Sunday for our southern counties. The GFS was about half that. However, short range guidance such as recent HRRR runs suggest that the MCS over AR will become more organized and push a larger cold pool southeast through central MS into central AL, limiting the threat of heavy rain in north AL. In fact, it suggests a virtual end to rainfall for our area by around 12Z. At this point, will hold off on a Flash Flood Watch for now and monitor trends. We will continue to mention an isolated flash flood threat in the HWO overnight. .SHORT TERM...(Sunday through Monday) Issued at 309 PM CST Sat Mar 10 2018 A low pressure system will lift into the MS Valley on Sunday and into the TN Valley by Sunday evening. This will push the stalled boundary and allow precip to become more scattered on Sunday. Sunday night into Monday morning a short wave will swing down and sfc winds will become northerly behind a cold front. As this cooler and drier air filters in a brief period of a rain/snow mix is possible over Southern Middle TN and northern Jackson county, through the morning on Monday, if precip is still lingering. No accumulation is impacts are expected. .LONG TERM...(Monday night through Friday) Issued at 309 PM CST Sat Mar 10 2018 The continuation of cold air advection into the region will highlight the middle part of next week. Model profiles through the upper levels are in agreement showing a cold Canadian airmass filtering through the TN River Valley on the back side of system affecting the Northeast US through midweek. 850 temps are expected to fall to the (-9)-(-12) range by Wednesday. Combined with a strong subsidence inversion limiting cloud cover and winds will lead to good radiational cooling each morning through Thursday. Temps are expected to at least touch freezing across much of the area on Tuesday morning, but fall into the mid/upper 20s on Wednesday morning. Lows moderate a bit Thursday, dropping into the upper 20s/low 30s. Will continue to monitor the trends over the next few days for the potential of freezing warnings for the middle part of next week. Transition to the pattern occurs Thursday afternoon as deep layer ridging begins to shift south and east ahead of a developing system over the central plains. Temps and moisture will rebound quickly on Friday, but rain chances at the moment hold off through the tailend of the period. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1052 PM CST Sat Mar 10 2018 Showers and a few embedded thunderstorms will persist through 08-10Z with brief IFR visibility of 1-2SM possible. Coverage of thunderstorms should diminish, so have left out of the prevailing forecasts at this time. Showers should begin to the exit the area before 12Z. As for ceilings, they will vary between MVFR (010-025agl) and VFR (at or above 030agl) through Sunday morning and possibly into the afternoon. Isolated to scattered light showers will be possible along and behind a cold front passage Sunday evening around 01-02Z with a wind shift to the northwest at 10-15kt. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...JMS LONG TERM...Barron AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 10, 9:00 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 900 PM CST Sat Mar 10 2018 ALZ001>010-016-TNZ076-096-097-111200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 900 PM CST Sat Mar 10 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... A few strong thunderstorms are possible tonight, especially south of the Tennessee River. The threat from these storms would be small hail. Locally heavy rainfall of 1 to 3 inches is also possible overnight in these areas, leading to an isolated threat of flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Freezing temperatures are possible each morning from Tuesday through Thursday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Mar 10, 9:43 PM CST, 2 hours 20 minutes before
Special Weather Statement National Weather Service Huntsville AL 943 PM CST SAT MAR 10 2018 ALZ001-002-004-110415- Lawrence AL-Lauderdale AL-Colbert AL- 943 PM CST SAT MAR 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...NORTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 1015 PM CST... At 943 PM CST, Doppler radar was tracking a cluster of strong thunderstorms centered near Leighton, or near Muscle Shoals, moving east northeast at 15 mph. Pea size hail and wind gusts up to 30 mph will be possible with these storms. Locations impacted include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Leighton, Northwest Alabama Regional Airport, Ford City, Red Bank and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3467 8774 3478 8777 3486 8733 3470 8732 TIME...MOT...LOC 0342Z 262DEG 13KT 3474 8758 70/DD
Special weather statement, Mar 10, 9:49 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
949 PM CST SAT MAR 10 2018
ALZ003-110445-
Franklin AL-
949 PM CST SAT MAR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL
1045 PM CST...
At 949 PM CST, Doppler radar was tracking several clusters of strong
thunderstorms moving eastward at 20 mph over southern Franklin
county.
Pea to penny size hail and torrential rainfall will be possible with
each of these storms.
Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Atwood,
Duketon, Rockwood and Halltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike several miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3450 8815 3451 8815 3450 8765 3431 8765
3432 8817
TIME...MOT...LOC 0347Z 272DEG 18KT 3441 8797
70/DDSpecial weather statement, Mar 10, 10:38 PM CST, 1 hour 25 minutes before
Special Weather Statement National Weather Service Huntsville AL 1038 PM CST SAT MAR 10 2018 ALZ001-002-110500- Lauderdale AL-Colbert AL- 1038 PM CST SAT MAR 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAUDERDALE AND NORTHERN COLBERT COUNTIES UNTIL 1100 PM CST... At 1037 PM CST, Doppler radar was tracking a couple of strong thunderstorms in the advisory area moving east southeastward at 20 mph. Pea size hail and wind gusts up to 30 mph will be possible with these storms. Locations impacted include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, St. Florian, Underwood-Petersville, Waterloo, Mt Hester and Wright. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3497 8804 3484 8760 3463 8770 3475 8812 TIME...MOT...LOC 0436Z 290DEG 19KT 3482 8789 70/DD
Special weather statement, Mar 10, 10:50 PM CST, 1 hour 13 minutes before
Special Weather Statement National Weather Service Huntsville AL 1050 PM CST SAT MAR 10 2018 ALZ003-004-110515- Lawrence AL-Franklin AL- 1050 PM CST SAT MAR 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND SOUTHERN LAWRENCE COUNTIES UNTIL 1115 PM CST... At 1050 PM CST, Doppler radar was tracking a strong thunderstorm 7 miles north of Ashridge, or 10 miles northeast of Haleyville, moving east at 20 mph. Pea size hail and wind gusts up to 30 mph will be possible with this storm. Locations impacted include... Bankhead National Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3431 8769 3442 8768 3441 8719 3430 8719 TIME...MOT...LOC 0450Z 275DEG 17KT 3434 8749 70/DD
Special weather statement, Mar 10, 11:01 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1101 PM CST SAT MAR 10 2018
ALZ016-110530-
Cullman AL-
1101 PM CST SAT MAR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CULLMAN COUNTY UNTIL
1130 PM CST...
At 1101 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cullman, moving east at 20 mph.
Pea size hail and wind gusts of 30 to 40 mph will be possible with
this storm.
Locations impacted include...
Cullman, Baldwin, Vinemont, West Point, Jones Chapel and
Battleground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3417 8709 3431 8709 3431 8684 3430 8675
3413 8677
TIME...MOT...LOC 0500Z 270DEG 17KT 3425 8693
70/DDSpecial weather statement, Mar 10, 11:35 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1135 PM CST SAT MAR 10 2018
ALZ016-110615-
Cullman AL-
1135 PM CST SAT MAR 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 1215 AM
CST...
At 1135 PM CST, Doppler radar was tracking several strong
thunderstorms moving eastward at 25 mph across Cullman county.
Penny to nickel size hail and wind gusts up to 35 mph will be
possible with these storms. Rainfall rates on the order of 1 to 2
inches per hour will also lead to significant ponding of water on
roads and minor flooding in low lying and flood prone areas.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3397 8714 3399 8715 3399 8711 3431 8711
3430 8648 3429 8646 3426 8646 3425 8652
3412 8661 3412 8663 3409 8666 3408 8670
3405 8668 3406 8671 3403 8670 3403 8672
3395 8679
TIME...MOT...LOC 0533Z 271DEG 23KT 3411 8683
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 8:28 PM CST | Special Weather Statement | HUN | Morgan | 62 min |
| Mar 10, 8:34 PM CST | Special Weather Statement | HUN | Lauderdale | 56 min |
| Mar 10, 8:44 PM CST | Special Weather Statement | HUN | Lawrence | 31 min |
| Mar 10, 8:50 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 25 min |
| Mar 10, 9:15 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
| Mar 10, 9:43 PM CST | Special Weather Statement | HUN | Lauderdale | 32 min |
| Mar 10, 9:49 PM CST | Special Weather Statement | HUN | Franklin | 56 min |
| Mar 10, 10:38 PM CST | Special Weather Statement | HUN | Colbert | 22 min |
| Mar 10, 10:50 PM CST | Special Weather Statement | HUN | Lawrence | 25 min |
| Mar 10, 11:01 PM CST | Special Weather Statement | HUN | Cullman | 29 min |
| Mar 10, 11:35 PM CST | Special Weather Statement | HUN | Cullman | 40 min |
| Mar 11, 12:55 AM CST | Areal Flood Warning | HUN | Cullman | 80 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.